Squarefree values of polynomial discriminants I

Manjul Bhargava, Arul Shankar, Xiaoheng Wang

Research output: Contribution to journalArticlepeer-review

13 Scopus citations


We determine the density of monic integer polynomials of given degree n> 1 that have squarefree discriminant; in particular, we prove for the first time that the lower density of such polynomials is positive. Similarly, we prove that the density of monic integer polynomials f(x), such that f(x) is irreducible and Z[x] / (f(x)) is the ring of integers in its fraction field, is positive, and is in fact given by ζ(2) - 1. It also follows from our methods that there are ≫ X1/2+1/n monogenic number fields of degree n having associated Galois group Sn and absolute discriminant less than X, and we conjecture that the exponent in this lower bound is optimal.

Original languageEnglish (US)
Pages (from-to)1037-1073
Number of pages37
JournalInventiones Mathematicae
Issue number3
StatePublished - Jun 2022

All Science Journal Classification (ASJC) codes

  • General Mathematics


Dive into the research topics of 'Squarefree values of polynomial discriminants I'. Together they form a unique fingerprint.

Cite this